Texas, 2020

Drought in Texas, December 29 to 31, 2020

December 29 to 31, 2020 · NWS BRO · 3 events in 3 counties and zones

The active pattern continued to bring cold fronts through the region in late December, and rainfall continued to be confined to the coastal areas and offshore, leaving much of Deep South Texas in a continued dry pattern. These conditions led to the expansion of Extreme (D3) Drought Conditions across nearly all of Zapata County, and maintained the western half of Starr County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The active pattern continued to bring cold fronts through the region in late December, and rainfall continued to be confined to the coastal areas and offshore, leaving much of Deep South Texas in a continued dry pattern. These conditions led to the expansion of Extreme (D3) Drought Conditions across nearly all of Zapata County, and maintained the western half of Starr County. Severe (D2) Drought conditions expanded into southeastern Hidalgo County and western Cameron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 28, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 28, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1049 PM CST Mon Dec 28 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...There are fewer clouds now than there were at the
previous TAF issuance, though satellite shows clouds thickening
over the ranchlands, and some backfilling toward the mid valley.
Current conditions are VFR. Radar indicates isolated streamer
showers over the Gulf moving northwest near the coast. Guidance
still shows thickening low clouds overnight, but except for early
morning MVFR decks shown by the NAM guidance for MFE, guidance is
hesitant to bring in MVFR decks across all TAF sites. Cloud cover
will remain OVC/BKN through the morning, but will mix out some in
the afternoon as stronger southeast winds develop.

&&

.PREV DISCUSSION... /issued 436 PM CST Mon Dec 28 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions now with multi-layered low clouds near
the coast thinning out farther inland. Moderate to breezy
southeast return flow will keep low level moisture moving across
the area, including isolated coastal streamer showers. Cloudiness
will increase overnight with possible lowering of ceilings to
MVFR. Cloud ceilings will lift late Tuesday morning as winds
strengthen into Tuesday afternoon.

PREV DISCUSSION... /issued 242 PM CST Mon Dec 28 2020/

SHORT TERM (Tonight through Tuesday Night): Above normal temperatures
with isolated streamer showers will prevail through much of the
short-term forecast. Most of the showers will be quite narrow in
width and be mainly focused across the coastal counties and
adjacent coastal waters. Otherwise, most areas will remain dry as
moisture depth remains quite limited and forcing weak to nil.

The overall onshore gradient will continue to increase through the
period as a longwave trough axis and associated closed low approach
the area from the west and northwest.  In response, the LLJ will be
at times 40-50 kts especially on Tue night.  Borderline wind
advisory conditions will be possible across the southeast portion of
the CWA on Tuesday afternoon.  This is despite the guidance nudging
down overall winds and a slightly weaker gradient than prior runs.

LONG TERM (Wednesday through Monday): The 12Z GFS and ECMWF are
in good agreement with the 12Z GEFS with a sharp 500mb trough
across northwest Mexico Wednesday and a 500mb low developing in
the base of the upper trough and moving eastward across northeast
Mexico Thursday. The position of the upper level low will be
strongly favorable for convection...mostly elevated...across
northeast Mexico into south Texas before surface low pressure
across the middle Texas coast brings a cold front through deep
south Texas late Wed night into early Thurs morning. Will continue
to mention a good chance of showers and thunderstorms across the
CWA Wed night before drier air filters into the area Thurs morning
as the 500mb low moves across southwest Texas and the surface low
lifts northward into southeast Texas. Expect cooler temperatures
Wed night into Thursday in the wake of the front. Another 500mb
low is progged to develop across the southwest United States
Friday within a broad 500mb trough across the south-central United
States. Low to mid level moisture will be limited across south
Texas during the day before increasing Fri night as the upper
level low moves eastward across the state Saturday as a shortwave
trough. This will provide another chance of elevated showers and
thunderstorms across the Rio Grande Valley and northern ranchlands
Fri night into Saturday before another cold front moves through
the area Sat morning. Surface high pressure will settle across
south Texas Sunday. Temperatures will briefly warm Friday before
cooler air moves into deep south Texas Saturday. Temperatures will
gradually warm to near normal to slightly above normal through the
rest of the weekend into early next week.

MARINE (Tonight through Tuesday night)...Will go ahead and hoist
an SCA for tonight for the offshore waters. Per the reasoning
above, the gradient will be tightening and be close to 20 kts
after midnight across the offshore waters. From mid-morning
Tuesday, SCA conditions appear likely to be met as well. Seas will
slowly build to 7-8 feet by Tue aft/eve. Isolated streamer
showers will persist through Tuesday night.

Wednesday through Saturday...Surface low pressure across northeast
Mexico will provide moderate to strong south to southeast winds
across the coastal waters Wednesday through Wed night. The area of
low pressure will move into the western Gulf of Mexico Thursday
but Small Craft Advisories for the offshore waters of the lower
Texas coast Wednesday will likely continue through Thursday as the
low pressure brings a cold front through the coastal waters Thurs
morning. Strong west to northwest winds will prevail across the
western Gulf of Mexico Thursday in the wake of the front. Winds
and seas will diminish across the coastal waters on Friday with
high pressure across the Gulf of Mexico. A weak onshore flow is
expected to return Fri night with low pressure developing across
northeast Mexico. Winds will shift to the north and increase
across the coastal waters Saturday as another cold front moves
offshore Sat morning. Small craft advisories will likely be needed
for the offshore waters Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  65  78  66 /  20  20  20  20
BROWNSVILLE          80  66  81  68 /  20  20  20  10
HARLINGEN            81  64  82  65 /  20  20  20  10
MCALLEN              82  64  84  66 /  10  20  10  10
RIO GRANDE CITY      83  63  85  63 /  10  10  10   0
SOUTH PADRE ISLAND   74  69  74  70 /  20  20  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 2 AM to 6 PM CST Tuesday for GMZ170-
     175.

     Small Craft Advisory from 9 AM to 6 PM CST Tuesday for GMZ150-
     155.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54-BHM/69-Farris
Hazardous weather outlook, Dec 28, 4:13 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 PM CST Mon Dec 28 2020

TXZ248>257-351-353-292215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
413 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at local beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an elevated rip current risk at local beaches through
Saturday.

Enhanced wildfire growth and spread will be possible for counties
west of I69C on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-292215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
413 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect from 2 AM CST to 6 PM CST
Tuesday on the lower Texas coastal waters from 20 to 60 nm
offshore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory is in effect from 2 AM CST to 6 PM CST
Tuesday on the lower Texas coastal waters from 20 to 60 nm
offshore. A Small Craft Advisory is in effect for the lower Texas
coastal waters out 20 nm from 9 AM CST to 6 PM CST Tuesday.

Small Craft Advisories will likely be extended through Thursday
Night. Gale force wind gusts may be possible Tuesday night into
Wednesday and again Wednesday night into Thursday.

A Gale Watch may be needed for Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Zapata

When
December 29, 12:00 AM CST to December 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

With little to no rainfall across the Rio Grande Plains through the end of December, Extreme (D3) Drought expanded to include the majority of Zapata County, while a sliver along the eastern border remained in Severe (D2) Drought.

Drought, Southern Hidalgo County

When
December 29, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

With little to no rainfall across much of the Lower Rio Grande Valley through the end of December, Severe (D2) Drought expanded to include the eastern third of Southern Hidalgo County, along with maintaining a portion along the western border.

Drought, Cameron

When
December 29, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

With little to no rainfall across much of the Lower Rio Grande Valley through the end of December, Severe (D2) Drought expanded to include the western third of Cameron County..

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929282, 929284, 929287.